Paracetamol: serious side effects include hematuria – expert

Rated as one of the safest painkillers on the market, paracetamol has probably been in your doctor’s office for most of your life. However, popular pain relief comes with a warning of potential side effects, just like any other medicine. In fact, a serious sign appearing in your pee could signal that it’s time to see a GP ‘without delay’, according to one doctor.

From persistent headaches to stubborn period pains, paracetamol is a go-to pain reliever for targeting various aches and pains.

While the popular pain reliever ‘rarely’ causes side effects as long as you stick to the right dose, according to the NHS the drug is not completely foolproof.

Between the shelves of pharmacies and supermarkets, the little boxes lying around also contain a list of possible side effects.

One of the most serious problems is known as hematuria – bloody urine.

READ MORE: Acholic stools are the ‘most common’ sign of pancreatic cancer in the ‘early’ stages

Dr. Deborah Lee of Dr Fox Online Pharmacy said: “An overdose of paracetamol could cause haematuria.

“Around 100,000 people are seen in A&E every year in the UK with an overdose of paracetamol, and around half of them require hospitalization.

“An overdose of paracetamol causes liver failure, with nausea, vomiting and jaundice (yellow skin). Liver failure occurs first, but then they may develop kidney failure.

“Even taking a few more tablets than is currently recommended can lead to liver and kidney failure.”

DO NOT MISS

Dr Lee said: “If you find blood in your urine – or if it looks red – you should see your GP straight away.

“Paracetamol should be stopped as soon as the diagnosis is suspected. You will be closely monitored. It is important to stay well hydrated.

Apart from paracetamol overuse, blood in your urine can also signal other serious issues like cancer or a urinary tract infection. Medical assistance is therefore essential.

The good news is that blood in your urine is considered a “rare” side effect of paracetamol, according to the Medicines.com.

Dr Lee said: “In an American of 2022 study172 out of 109 people, 280 (0.16%) had blood in their urine.

“They were more likely to be female, aged 60 or older, and taking paracetamol for more than a month.”

The NHS also reminds that paracetamol is generally safe as long as you stick to the right dose.

The doctor added: “You should always take paracetamol responsibly and carefully and not exceed the maximum dose.

“Always treat any medicine – even natural herbal remedies – with great respect. Only take any type of medicine if you really need it.

Comments are closed.